And no, I won’t be having any more of that drug again.
Readers may recall that my doctor and I settled on R-CVP therapy (Rituxan + cyclophosphamide, vincristine, and prednisone) to treat CLL and AIHA during my hemolytic crisis of October 2007. In the research of those frantic days, I ran across all the usual warnings about chemotherapy side effects.
I also ran across what, it turns out, are disagreements among top doctors about which drugs are more disagreeable.
Dr. Clive Zent, CLL autoimmune expert at the Mayo Clinic, told me:
"Vincristine has very good activity against AIHA and ITP in many patients -- acts against macrophages causing RBC and platelet destruction -- and is thus a useful component of treatment. Vincristine also has activity against CLL. The drug has very little other toxicity and in particular minimal bone marrow toxicity. In contrast both cyclophosphamide and corticosteroids have a wide spectrum of serious toxicities. Obviously patients need to be monitored carefully for vincristine neurotoxicity and the drug stopped early if this occurs. In most cases full recovery is likely.”
Dr. Terry Hamblin, the well-known UK researcher and clinician, had another view of vincristine:
“ . . . It also has the added side effect of peripheral neuropathy. Experience can be dangerous here, too. Perhaps I am unfairly prejudiced against the drug after seeing an old lady confined to a wheelchair for the rest of her life after just one dose.”
Well, me, I’m not an old lady right? As my grandma from the Old Country might have said, “You are young and strong like bull.” What could go wrong?
* * *
Vincristine received FDA approval in 1963 under the trade name Oncovin, which is the “O” in R-CHOP, another chemo regimen that node-heavy CLL and lymphoma patients sometimes find themselves experiencing. The drug is a derivative of the Madagascar periwinkle, formerly known as “Vinca rosea,” and had been used as a folk remedy before its refinement for cancer purposes.
I have provided pictures of this very pretty plant and I can almost see the lemurs of Madagascar swinging about by their tails and chomping on the inviting foliage -- until peripheral neuropathy sets in and they all come crashing down from the branches with a thud.
My doctor, Dr. Belle, made a good call on the first day of R-CVP therapy back in October ‘07. Because my heart was under extra stress (my hemoglobin was down to 6.8), she ordered what she called a “baby dose” of vincristine. I would normally have received 1.4/mg per meter squared -- around 3 mg given my body weight. Instead I was given 1.4 mg total.
That's all the vincristine I have ever had because it turned out that I am highly sensitive to it. Within days, peripheral neuropathy (numbness of the fingers) set in, which lasted a couple of months. My vision became blurred, which at first I blamed on all the steroids I had been taking to control the AIHA. But this was a marked blurring, which set in over a few days, hung around for several weeks, and then resolved. Given these symptoms, Dr. Belle deleted vincristine from my other two rounds of treatment, with my blessing.
* * *
Months later, in the Spring of ‘08, I began to notice what I called a “creakiness” in my legs. If I sat for awhile, my thighs would tend to fall halfway asleep and I would be very stiff when getting up. I’d walk like an old man -- weakly, unsteadily -- for a minute or so until I got “warmed up.” Even then, when my steps were more or less normal, I experienced a subtle achiness and discomfort that I had never noticed before.
I was also having trouble being limber: Let’s say you’re laying on your back with your left knee bent. You want to raise your right leg up in the air and cross it over the left, resting it against that bent knee. I was having a lot of trouble doing that sort of thing. I would need to be using my arm to pull my right leg up and over. My leg wasn't dead weight, exactly, but it didn't want to move on its own very easily.
Getting down on my knees to look for something on the floor became an almost superhuman challenge. That's because getting back up was nearly impossible, with most of the effort having to come from my arms, grabbing hold of armchairs and tables and such to give me enough leverage to stand.
At night, I would toss and turn in bed. My hips would ache, especially where the thigh muscles seemed to attach. This achiness would generally stay with me throughout the day to one degree or another. I spent a lot of time grumbling at the mattress, which is made of pure latex rubber and had never given me such trouble before.
My primary care physician had no idea what might be causing these symptoms, and Google searches only led me to a host of scary-sounding websites that discussed in detail everything that can and will go wrong with the hips.
I eventually laid it at the feet of the steroids I had been on -- loss of muscle mass does indeed accompany steroid use. The thing is, that mass comes back as you use the muscles again. And no matter what I did -- which included several sessions of physical therapy last summer -- I did not get better. Things just stayed the same.
Until a few weeks ago when, like a storm lifting, my hips and legs went back to the way they used to be -- suddenly and unexpectedly -- over the course of no more than two days.
Which is when the light bulb went off and I realized that I had been experiencing delayed symptoms from that baby dose of vincristine. That the Madagascar periwinkle might have been the source of my trouble had occurred to me before; but compared to the finger numbness and blurred vision, the onset of the creakiness was delayed enough, and the effects lasted so long, that it didn't fit the pattern of what I expected, especially since I'd had such a small dose. So I blamed the steroids.
If you look at the dose-limiting side effects chart of this PDF on vincristine, you’ll see that symptoms are defined as immediate (onset hours to days), early (days to weeks), delayed (weeks to months), and late (months to years). Peripheral neuropathy gets an “early,” but in my case the leg part of the problem was definitely “delayed.”
And for the record, let me quote:
Neurotoxicity involves peripheral, autonomic and central neuropathy. It is the primary and dose-limiting toxicity of vincristine. Most side effects are dose related and reversible, but neurotoxicity can persist for months after discontinuation of therapy in some patients, and in rare cases may be disabling.
Peripheral neuropathy is the most common type of neuropathy and develops in almost all patients. Loss of deep tendon reflexes, peripheral paresthesias, pain and tingling can occur. If therapy is prolonged or high doses are administered, wrist and foot drop, ataxia, a slapping gait and difficulty in walking can occur.
I'll close with a cautionary note. Your mileage may vary, of course, but as it turned out my experience with the drug was a little closer to Dr. Hamblin’s than to Dr. Zent’s. Which goes to show you again that when it comes to chemotherapy (and CLL in general), we are all individuals. Statistics are general; results are personal.
The good news is that I am hypersensitive to vincristine, which presumably means it works effectively in my case. The bad news is that I am so sensitive to it that I can never use it again. At least my experience with it did not involve regular or large doses and massive system shock and permanent damage. So in a backhanded way, I guess I was lucky.
Interesting what sometimes passes for luck when it comes to cancer.
CLL Society, LLS and the Cleveland Clinic Present a Free Patient and Caregiver Educational Forum on Nov. 11 on Chronic Lymphocytic Leukemia - The CLL Society, LLS and the Cleveland Clinic are hosting a Patient and Caregiver Forum on Nov. 11. It is going to be a super educational experience with C...
4 days ago